Nebraska, 2015Winter Storm in Nebraska, February 3 to 4, 2015
February 3 to 4, 2015 · NWS LBF · 10 events in 10 counties and zones
A fast moving upper level disturbance combined with an arctic cold front to produce heavy snow with some blowing and drifting to portions of western and north central Nebraska. Snowfall amounts ranged from 4 to 8 inches with local amounts up to 10 inches.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper level disturbance combined with an arctic cold front to produce heavy snow with some blowing and drifting to portions of western and north central Nebraska. Snowfall amounts ranged from 4 to 8 inches with local amounts up to 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 3, 5:33 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Feb 3, 5:33 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM CST TUE FEB 3 2015
.SYNOPSIS...
ISSUED AT 400 PM CST TUE FEB 3 2015
A TANDEM OF STRONG UPPER LEVEL SHORTWAVES CONTINUE TO
TRACK TOWARD THE CENTRAL PLAINS TODAY. THE FIRST OVER CENTRAL
SASKATCHEWAN...AND THE SECOND OVER WASHINGTON STATE. AT THE
SURFACE...AN ARCTIC COLD FRONT EXTENDED FROM SERN MONTANA INTO
NORTHEASTERN NEBRASKA. SOUTH OF THE FRONT...TEMPERATURES HAVE SURGED
INTO THE 50S AND LOWER 60S THIS AFTERNOON. OVER SNOWCOVERED
AREA...TEMPS WERE IN THE UPPER 30S TO 40S. SKIES WERE MOSTLY CLEAR
WITH SOME HIGH CLOUDS BEGINNING TO ENCROACH ON THE FORECAST AREA
FROM THE WEST.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 400 PM CST TUE FEB 3 2015
A STRONG UPPER LEVEL DISTURBANCE WILL DIVE SOUTHEAST ACROSS THE
REGION TONIGHT. THE JET DYNAMICS ARE QUITE IMPRESSIVE WITH THIS
SYSTEM...WITH A COUPLED JET STRUCTURE RESULTING IN STRONG LIFT AND A
CLASSIC AGEOSTROPHIC CIRCULATION. THERE IS PLENTY OF MOISTURE
AVAILABLE...WITH PWATS AROUND 150 PERCENT OF NORMAL FOR THIS TIME OF
YEAR.
ALL INDICATIONS ARE THAT A HEAVY BAND OF SNOW WILL DEVELOP ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THE EXACT
LOCATION OF THESE TYPES OF SNOW BANDS ARE QUITE DIFFICULT TO
FORECAST. CURRENT INDICATIONS ARE THAT THE BAND WILL LIKELY CENTER
ALONG A LINE FROM NEAR OSHKOSH...TO ARTHUR...TO STAPLETON. NORTH AND
SOUTH OF THIS AREA...EXPECT A FAIRLY QUICK DECREASE IN SNOW AMOUNTS.
AN ARCTIC COLD FRONT WILL MOVE INTO THE AREA LATE TONIGHT AND
WEDNESDAY MORNING. THIS WILL HELP TO INCREASE LIQUID TO SNOW
RATIOS...AND GENERALLY EXPECTING ABOUT A 13 TO 1 RATIO OR SO DURING
THE HEAVIER PERIOD OF SNOW. WITHIN THE AFOREMENTIONED HEAVY SNOW
BAND...EXPECTING A TOTAL OF 6 TO 8 INCHES. LIFT IS SUCH THAT HOURLY
SNOWFALL RATES COULD APPROACH 2 INCHES PER HOUR...AND SOME TOTALS
AROUND 9 OR 10 INCHES ARE NOT OUT OF THE QUESTION. AS
MENTIONED...THE SNOW AMOUNTS WILL QUICKLY DECREASE AS YOU MOVE NORTH
OR SOUTH FROM THE SNOW BAND...AND ONLY EXPECTING AROUND AN INCH OF
ACCUMULATION ALONG THE KANSAS/NEBRASKA AND SOUTH DAKOTA/NEBRASKA
BORDERS. WINDS WILL ALSO BE AN ISSUE LATE TONIGHT AND WEDNESDAY
MORNING. NAM MODEL INDICATES 500 METER WINDS SPEEDS AROUND 22 KTS OR
SO...WHICH WOULD SUPPORT SUSTAINED SPEEDS AROUND 20 MPH OR A LITTLE
HIGHER AT THE SURFACE. THIS WOULD CREATE SOME BLOWING SNOW WEDNESDAY
MORNING...ADDING TO THE SITUATION.
CONDITIONS SHOULD IMPROVE QUICKLY WEDNESDAY AFTERNOON...AS DRIER AIR
IN BOTH THE MID AND LOWER LEVELS OF THE ATMOSPHERE MOVE INTO THE
AREA FROM THE NORTH. WINDS WILL ALSO DECREASE AS ARCTIC HIGH
PRESSURE SETTLES INTO THE REGION. THIS HIGH WILL ALSO BRING A BATCH
OF VERY COLD AIR WITH IT...WITH HIGHS STRUGGLING TO GET OUT OF THE
TEENS AT MOST LOCATIONS WEDNESDAY.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 400 PM CST TUE FEB 3 2015
MID RANGE...WEDNESDAY NIGHT THROUGH FRIDAY...OVER THE MID
RANGE...THE MAIN FORECAST CHALLENGES ARE TEMPERATURES AND FOG
POTENTIAL FOR THURSDAY NIGHT. FOR WEDNESDAY NIGHT...HIGH PRESSURE
WILL SLIDE INTO SERN NEBRASKA DURING THE EVENING HOURS...TRACKING
INTO NRN MO OVERNIGHT. WINDS WILL BE FAIRLY LIGHT DURING THE EVENING
HRS WITH INCREASING SRLY WINDS OVERNIGHT. ATTM...GIVEN THE LATE
ONSET OF WINDS WEDS NIGHT AND THE ARRIVAL OF A WARM FRONT OVERNIGHT...LOWS
WILL OCCUR DURING THE LATE EVENING HRS...WITH WARMING TEMPS INTO THE
OVERNIGHT. OVERNIGHT LOWS WILL RANGE FROM AROUND 5 ABOVE IN THE EAST
TO THE MID TEENS IN THE FAR WEST. WARMER AIR WILL CONTINUE TO MOVE
INTO THE AREA ON THURSDAY WITH AFTERNOON H85 TEMPS RANGING FROM 4 TO
8C THURSDAY AFTERNOON. GUIDANCE HIGHS ARE WARM THURSDAY WITH
READINGS RANGING FROM THE LOWER 40S IN THE EAST...TO THE MID 50S IN
THE WEST. ATTM...THE ONLY PLACE I COULD SEE 50S OCCURRING WOULD BE IN
THE FAR SOUTHWEST WHERE SNOWFALL WILL BE LIMITED WITH TONIGHT/S
SYSTEM. ELSEWHERE...DECENT SNOW COVER FROM TONIGHT/S STORM...COUPLED
WITH RESIDUAL SNOW COVER FROM LAST SUNDAYS STORM...WILL LIMIT HIGHS
THURSDAY. WITH THIS IN MIND...WENT WITH MORE CONSERVATIVE HIGHS IN
THE 30S IN THE EAST...TO 40S ELSEWHERE. ON THURSDAY NIGHT...A WARM
FRONT WILL LIFT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. WESTERLY
WINDS WILL DEVELOP BEHIND THIS FEATURE...WITH H85 TEMPS RISING TO
AROUND 8 TO 12C BY 12Z FRIDAY. INITIALLY WAS CONCERNED WITH SOME FOG
POTENTIAL THURSDAY NIGHT...RESULTING FOR INCREASED LOW LEVEL
MOISTURE FROM SNOWMELT THURSDAY AFTERNOON...HOWEVER WESTERLY WINDS
OVERNIGHT THURSDAY NIGHT ARE NOT TYPICALLY FAVORABLE FOR FOG
FORMATION AND WILL LEAVE IT OUT OF THE FORECAST. SHIFTING TO
FRIDAY...H85 TEMPS WILL INCREASE TO 9 TO 14C...YIELDING HIGHS IN THE
IN THE 50S TO LOWER 60S. THE EXCEPTION WILL BE IN THE NORTHEASTERN
CWA...WHERE SNOWCOVER WILL FAVOR HIGHS IN THE 40S.
LONG RANGE...FRIDAY NIGHT THROUGH TUESDAY...RIDGING/ZONAL PATTERN
WILL CONTINUE INTO THE WEEKEND AND EARLY NEXT WEEK. TEMPERATURES
WILL BE WARMEST ON SATURDAY WITH H85 TEMPS RANGING FROM 10 TO 16C.
TEMPERATURES WILL COOL FOR SUNDAY AS A COLD FRONT BACKS INTO THE
FORECAST AREA. EVEN WITH THE COOLER AIR...TEMPERATURES WILL STILL BE
WELL ABOVE NORMAL WITH READINGS IN THE 40S AND 50S. SIMILAR TEMPS
WILL CARRY OVER INTO MONDAY AND TUESDAY WITH HIGHS IN THE 40S EAST
TO 50S WEST. ATTM...BASED ON THE LATEST EC AND MEX GUIDANCE...WILL
CONTINUE WITH A DRY FORECAST AS POPS ARE WELL BELOW CLIMO DURING THE
PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 532 PM CST TUE FEB 3 2015
A BROAD AREA OF LIFR IS EXPECTED TO DEVELOP TONIGHT AND WEDNESDAY
MORNING 04Z- 14Z FROM WEST TO EAST COVERING THE AREA BETWEEN KAIA
AND KBBW WITH SNOW...BLOWING SNOW AND LOW CIGS/VSBY. LIFR IS
EXPECTED BETWEEN KTIF AND KLBF DURING THIS TIME. MVFR IS EXPECTED
ELSEWHERE. FLIGHT CONDITIONS AREA EXPECTED TO IMPROVE TO MVFR FROM
15Z ONWARD.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 PM CST /9 PM MST/ THIS EVENING
TO NOON CST /11 AM MST/ WEDNESDAY FOR NEZ004-005-008-024>029-038-
056-058-094.
WINTER STORM WARNING FROM 10 PM CST /9 PM MST/ THIS EVENING TO
NOON CST /11 AM MST/ WEDNESDAY FOR NEZ022-023-035>037-057-059.
&&
SYNOPSIS...CLB
SHORT TERM...TAYLOR
LONG TERM...CLB
AVIATION...CDC
Hazardous weather outlook, Feb 3, 3:28 PM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CST TUE FEB 3 2015
NEZ004>010-022>029-035>038-056>059-069>071-094-041130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
328 PM CST TUE FEB 3 2015 /228 PM MST TUE FEB 3 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
SNOW WILL DEVELOP TONIGHT ACROSS A LARGE PORTION OF WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT. AT THIS TIME...THE HEAVIEST ACCUMULATIONS
WILL BE ACROSS EASTERN PORTIONS OF THE NEBRASKA PANHANDLE...AS
WELL AS THE CENTRAL AND WESTERN SANDHILLS. IN THESE AREAS...SNOW
ACCUMULATIONS OF 4 TO 8 INCHES ARE LIKELY. ELSEWHERE...1 TO 4 INCH
ACCUMULATIONS ARE EXPECTED. NORTHERLY WINDS WILL INCREASE TO 15 TO
25 MPH OVERNIGHT...AND WILL PRODUCE AREAS OF BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW AND BLOWING SNOW WILL END ACROSS THE AREA BY LATE WEDNESDAY
MORNING. ADDITIONAL ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE.
BEYOND WEDNESDAY...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
COOPERATIVE OBSERVERS AND SPOTTERS ARE ENCOURAGED TO PHONE IN
SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
CLB
Winter Storm, McPherson
- When
- February 3, 9:00 PM CST to February 4, 9:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- Public
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
General public reported 9 inches of snowfall located 13 miles west of Tryon. Additional calls to general public indicated 6 to 9 inches of snowfall fell across McPherson County. North winds increased to 15 to 30 mph causing blowing and drifting with snow drifts up to 2 feet.
Winter Storm, Logan
- When
- February 3, 9:00 PM CST to February 4, 9:00 AM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
A cooperative observer reported 9 inches of snowfall located 5 miles west of Stapleton. Additional calls to general public indicated 7 to 9 inches of snowfall fell across Logan County. North winds increased to 15 to 30 mph causing blowing and drifting with snow drifts up to 2 feet.
Winter Storm, Lincoln
- When
- February 3, 9:00 PM CST to February 4, 9:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- NWS Employee
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
A NWS employee reported 9 inches of snowfall with snowdrift to 2 feet located 15 miles north northeast of North Platte. Additional calls to general public indicated 5 to 9 inches of snowfall fell across the northern half of Lincoln County. North winds increased to 15 to 30 mph causing blowing and drifting with snow drifts up to 2 feet. Residents across the southern half of the county reported 2 to 4 inches of snowfall.
Winter Storm, Thomas
- When
- February 3, 9:00 PM CST to February 4, 9:00 AM CST
- Where
- Thomas forecast zone
- Reported by
- Public
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
General public reported 6 inches of snowfall in Thedford. Additional calls to general public indicated 5 to 6 inches of snowfall fell across Thomas County.
Winter Storm, Custer
- When
- February 3, 9:00 PM CST to February 4, 9:00 AM CST
- Where
- Custer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
A cooperative observer located 8 miles west southwest of Callaway reported 10 inches of snowfall. Additional calls to general public indicated 4 to 10 inches of snowfall fell across Custer County. North winds increasing to 15 to 30 mph caused blowing and drifting with snow drifts up to 2 feet.
Winter Storm, Garden
- When
- February 3, 9:00 PM MST to February 4, 9:00 AM MST
- Where
- Garden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
A cooperative observer located 10 miles northeast of Oshkosh reported 6 inches of snowfall. Additional calls to general public indicated 4 to 8 inches of snowfall fell across Garden County.
Winter Storm, Grant
- When
- February 3, 9:00 PM MST to February 4, 9:00 AM MST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
General public reported 9 inches of snowfall located 10 miles south southeast of Ashby. Additional calls to general public indicated 7 to 9 inches of snowfall fell across Grant County.
Winter Storm, Arthur
- When
- February 3, 9:00 PM MST to February 4, 9:00 AM MST
- Where
- Arthur forecast zone
- Reported by
- Public
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
General public reported 8 inches of snowfall located 10 miles southeast of Arthur. Additional calls to a cooperative observer and general public indicated 7 to 8 inches of snowfall fell across Arthur County.
Winter Storm, Keith
- When
- February 3, 9:00 PM MST to February 4, 9:00 AM MST
- Where
- Keith forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
A cooperative observer reported 6.3 inches of snowfall at Kingsley Dam. Additional calls to general public indicated 6 inches of snowfall fell across Keith County.
Winter Storm, Hooker
- When
- February 3, 9:00 PM MST to February 4, 9:00 AM MST
- Where
- Hooker forecast zone
- Reported by
- Public
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
General public reported 7 inches of snowfall located 16 miles southwest of Mullen. Additional calls to general public indicated 6 to 7 inches of snowfall fell across Hooker County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 3, 20151 death · 1 event
- Cold in Pennsylvania, February 3 to 4, 20151 death · 1 event
- Cold in Wisconsin, February 3 to 4, 20151 death · 1 event
- Rip Current in Puerto Rico, February 3, 20151 death · 1 event
- Winter Storm and Winter Weather in Colorado, February 3 to 4, 20154 events
- Winter Storm in Montana, February 3 to 4, 20151 event
- Blizzard in Alaska, February 3, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551405, 551406, 551407, 551410, 551412, 551402, 551403, 551404, 551408, 551409.